Alert archive / New Jersey / Special Weather Statements in 2019

Special Weather Statement, NWS Philadelphia/Mount Holly

October 2, 20194 counties in New Jersey

NWS Philadelphia/Mount Holly issued this special weather statement at Oct 2, 2019, 7:06 PM EDT for 4 counties in New Jersey. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2019, 7:06 PM EDT (23:06 UTC)
Expired
Oct 2, 2019, 7:45 PM EDT
In force
39 min
Issued by
NWS Philadelphia/Mount Holly

Counties Hunterdon County, NJ, Mercer County, NJ, Middlesex County, NJ, Somerset County, NJ

The radar

The Philadelphia radar (KDIX), 54 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 11.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2019-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2019-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
150 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

442 
WWUS81 KPHI 022306
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
706 PM EDT Wed Oct 2 2019

NJZ009-010-012-015-019-PAZ105-106-022345-
Hunterdon-Northwestern Burlington-Somerset-Middlesex-Mercer-Lower
Bucks-Upper Bucks-
706 PM EDT Wed Oct 2 2019

...A SHOWER WILL AFFECT HUNTERDON...MERCER...NORTH CENTRAL
BURLINGTON...SOUTHERN SOMERSET...MIDDLESEX AND EASTERN BUCKS
COUNTIES...

At 705 PM EDT, a shower was located over Sand Brook, or 16 miles west
of Somerville, moving southeast at 40 mph.

Wind gusts up to 40 mph are possible with this shower.

Locations impacted include...
Trenton, New Brunswick, Somerville, Somerset, Old Bridge, East
Brunswick, Bridgewater, South Brunswick, Sayreville, North Brunswick,
Ewing, Princeton, Florence, Bound Brook, Manville, Burlington,
Bristol, Matawan, Byram and Jamesburg.

This includes the following highways...
 Garden State Parkway near mile marker 121.
 Interstate 195 in New Jersey between mile markers 0 and 7.
 Interstate 287 in New Jersey between mile markers 10 and 18.
 Interstate 295 in New Jersey between mile markers 49 and 76.
 Interstate 78 in New Jersey between mile markers 14 and 26.
 New Jersey Turnpike between exits 6 and 10.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4040 7426 4005 7481 4047 7519 4071 7487
      4043 7424
TIME...MOT...LOC 2305Z 310DEG 35KT 4050 7490 

$$

Davis

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Oct 2, 3:59 PM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, Oct 2, 3:59 PM EDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
359 PM EDT Wed Oct 2 2019

.SYNOPSIS...
After today's hot temperatures expect a more seasonable
temperature pattern to move into the region. Showers will
continue through the overnight turning to rain by early Thursday
morning mainly across the northern portions of New Jersey and
Pennsylvania as a stalled cold front slowly drops south. High
pressure returns for the weekend and both Friday and Saturday
should be quite pleasant. A stronger frontal system is expected
to track through the region starting early next week bringing
more rainfall.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Very warm to hot temperatures working out as forecast as
temperatures have exceeded 90 degrees for much of the area. As
we head through the late afternoon though, a weak area of low
pressure will move east through New England dragging a cold
front into the region. This will occur by late this afternoon
over the southern Poconos into NW NJ. There still look to be
some showers and possible storms forming near and just behind
the actual surface front as it moves through the I-78 / I-80
corridor into early this evening. Instability isn't too great
but with a strong mid level wind flow of 35 to 40+ knots this
could support bringing some stronger winds down to the surface
with a few gusts of 35 to 45 mph possible. Again this would be
mainly be just the areas mentioned over northern parts of the
CWA. Farther south, the front will reach SE PA into southern NJ
by the mid to late evening and then push through the Delmarva
overnight. As this occurs, expect the scattered showers mainly
in the north this evening to give way to periods of steadier
(mainly light) rain through the overnight. This will continue to
be confined mostly to the northern part of the CWA near and
north of the front at 850 mb with SE PA into southern NJ and the
northern Delmarva lying along the southern fringes of this
precip. Also, any precip after 0z or so will stratiform as the
cooler air works in so no thunderstorms expected overnight.

After this afternoon's warmth, temps will fall sharply behind
the front tonight with lows as low as the upper 40s to low 50s
over northern zones, upper 50s to low 60s over SE PA into
southern NJ, and the mid to upper 60s over the southern
Delmarva.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
What a difference a day will make! A relatively shallow wedge
of cool air will undercut the warm humid air in the wake of the
cold front and while conditions will still be fairly warm in the
southern Delmarva with highs in the 70s, temperatures will be
more autumn- like to the north. We are anticipating maximum
readings in the 60s from southeastern Pennsylvania into southern
New Jersey, and highs only in the 50s from the Poconos and
parts of the Lehigh Valley into northern New Jersey.

Periods of rain and low clouds are also expected Thursday from
eastern Pennsylvania into northern and central New Jersey, where
the better lift is expected to be located ahead of approaching
low pressure system from the west. The potential for rain is
forecast to lessen into the chance category for northeastern
Maryland, Delaware and southern New Jersey. The wind is expected
to favor the northeast and east around 10 MPH except a bit
stronger along the coast.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Heading into the end of the work week expect quite a few
pleasant days. We'll be under the influence of a building ridge
aloft and modest cold air advection. Surface high pressure
builds in from the Great Lakes Friday and crests over New
England on Saturday. Expect a significant reduction of cloud
cover as mostly sunny conditions return for Saturday.
Temperatures heading into and through most of the weekend
should be near normal with highs in the 60s and lows in the
upper 30s to 40s inland and 50s near the coast.

As the high pulls offshore and return flow develops Sunday temps
should start to warm back slight above normal. The next chance
for widespread rain will be early next week as a low pressure
system develops over the Great Lakes and pulls a cold front
through the region late Monday. Medium ranged guidance still
highlight an axis of moderate to heavy rain however there's some
disagreement as to where the axis sets up. We shall continue to
monitor. We should be able to handle a fair amount of
precipitation without much problem considering the recent dry
conditions. Slightly warmer and drier conditions are expected to
behind the front.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Through 0z... VFR conditions conditions prevailing with west winds
10-15 gusting to around 20 knots.

Tonight...A cold front moves through north to south bringing with it
a wind shift to NE with increasing chances for showers along with
lowering cigs. Expect all sites to be MVFR by Thursday morning.
Specifically for KPHL, the frontal passage looks to occur near 2z
with winds shifting around to NE at 5-10 knots. Showers with MVFR
cigs at KPHL look to occur by around 6z.

Thursday...Low stratus with periods of mainly light rain continue
through the day...steadiest from around KPHL northward. Cigs should
be low MVFR early in the day and may actually tend to trend down
with time so IFR will be possible by midday into the afternoon.
Winds NE around 10 knots except a bit stronger at KACY where there
could also be some gusts of 15-20 knots.

OUTLOOK...

Thursday night...Conditions favoring IFR with rain likely. Some
improvement is possible toward daybreak. East to southeast wind
5 to 10 knots, veering around to the west and northwest after
midnight.

Friday...VFR. Northwest wind around 15 knots with gusts up to
25 knots.

Friday night...VFR. North wind around 10 knots.

Saturday...VFR. Northeast to east wind 5 to 10 knots.

Saturday night...Mainly VFR. Local MVFR/IFR conditions are
possible after midnight. Variable wind 6 knots or less.

Sunday...Local MVFR/IFR conditions are possible in the morning,
otherwise mainly VFR. South wind increasing around 10 knots.

&&

.MARINE...
Expect marginal SCA conditions to prevail the rest of today with
seas generally in the 4-5 ft range with a long period east-southeast
swell continuing to dominate. Winds will generally be from the SW
sustained 10-15 kts occasionally gusting to around 20 kts.

Tonight winds will shift northeasterly behind a cold front and will
likely be sustained around 20 kts with gusts of 25-30 kts possible.
Seas will build to 5-6 ft by Thursday morning.

For Thursday, expect NE winds 15 to 20 knots over the ocean waters
with gusts of 25 to 30 knots. Seas will be 4-7 feet.

OUTLOOK...
Thursday night...A Small Craft Advisory is in effect for our
ocean waters.

Friday...Northwest wind gusting to 25 or 30 knots.

Friday night...North wind gusting around 25 knots.

Saturday through Sunday...No marine headlines are anticipated.

RIP CURRENTS...
The long period (14 to 15 second) east-southeast swell will
continue to prevail today. As a result, there is a high risk for
the development of dangerous rip currents along the coasts of
Delaware and New Jersey. Stay out of the surf.

An onshore wind is expected for Thursday, along with breaking
waves of 4 to 5 feet and an underlying long period (13 to 14
second) east southeast swell. There will continue to be a high
risk for the development of dangerous rip currents along the
coasts of New Jersey and Delaware on Thursday.

Even though the wind direction will become northwest for
Friday, the underlying long period east southeast swell is
forecast to continue along our coast. The rip current risk
should be at least moderate on Friday to close out our surf zone
forecast season.

&&

.TIDES/COASTAL FLOODING...
Winds will be shifting from westerly to northwesterly and eventually
northeasterly tomorrow. The big question is how quick the
northeasterly, and thus the on shore flow develops. If it develops
early enough, we could see minor coastal flooding. However, with
strong off shore flow until then, biases will likely be cut down
significantly before they start to increase again. Presently, it
does not appear as though the minor flooding will be widespread
enough to warrant an advisory, but we will continue to monitor water
level trends tonight.

&&

.CLIMATE...
Here is a list of the high temperature records for the first
order climate sites for today, Wednesday, October 2:

Allentown, PA		92/1927
Atlantic City, NJ	85/2013, 2002
Georgetown, DE		89/1986
Mount Pocono, PA	89/1927
Philadelphia, PA	87/2002
Reading, PA			89/1927
Trenton, NJ			88/1927, 1922
Wilmington, DE		88/1927

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...High Rip Current Risk until 10 PM EDT this evening for NJZ014-
     024>026.
DE...High Rip Current Risk until 10 PM EDT this evening for DEZ004.
MD...None.
MARINE...Small Craft Advisory until 6 AM EDT Friday for ANZ450>455.

&&

Synopsis...Deal
Near Term...Fitzsimmons
Short Term...Fitzsimmons
Long Term...Deal
Aviation...Carr/Fitzsimmons/Iovino
Marine...Carr/Fitzsimmons/Iovino
Tides/Coastal Flooding...Johnson
Climate...WFO PHI
Hazardous weather outlook, Oct 2, 4:00 PM EDT, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
400 PM EDT Wed Oct 2 2019

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-032000-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
400 PM EDT Wed Oct 2 2019

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-032000-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
400 PM EDT Wed Oct 2 2019

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A high risk for the development of dangerous rip currents is
expected for Thursday. The rip current risk should be at least
moderate on Friday to close out our surf zone forecast season.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-032000-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
400 PM EDT Wed Oct 2 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Oct 2, 5:46 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
546 PM EDT Wed Oct 2 2019

NJZ001-007-008-PAZ054-055-062-022230-
Morris-Sussex-Warren-Monroe-Northampton-Carbon-
546 PM EDT Wed Oct 2 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL MORRIS...
SOUTHWESTERN SUSSEX...NORTHERN WARREN...CARBON...MONROE AND NORTHERN
NORTHAMPTON COUNTIES...

At 545 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Newton to Drifton. Movement was southeast
at 15 mph.

Wind gusts up to 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Newton, Lehighton, Mount Pocono, Dover, Hopatcong, East Stroudsburg,
Hackettstown, Wharton, Rockaway, Blairstown, Palmerton, Bangor, Mount
Arlington, Jim Thorpe, Mountain Lakes, Stanhope, Pen Argyl,
Nesquehoning, Netcong and Wind Gap.

This includes the following highways...
 Interstate 80 in New Jersey between mile markers 0 and 40.
 Interstate 80 in Pennsylvania between mile markers 277 and 314.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4121 7477 4089 7443 4076 7581 4091 7599
      4101 7573 4105 7577 4109 7577 4113 7569
      4112 7564 4116 7560 4119 7515 4115 7515
      4114 7509 4108 7503 4116 7490 4120 7487
TIME...MOT...LOC 2145Z 301DEG 13KT 4107 7476 4098 7592

Davis
Special weather statement, Oct 2, 6:21 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
621 PM EDT Wed Oct 2 2019

NJZ007-009-010-PAZ055-061-062-105-106-022300-
Hunterdon-Somerset-Warren-Lower Bucks-Upper
Bucks-Lehigh-Monroe-Northampton-
621 PM EDT Wed Oct 2 2019

...A SHOWER WILL AFFECT HUNTERDON...SOUTHWESTERN WARREN...WEST
CENTRAL SOMERSET...NORTHEASTERN LEHIGH...NORTHWESTERN BUCKS...SOUTH
CENTRAL MONROE AND NORTHAMPTON COUNTIES...

At 621 PM EDT, a shower was located over Nazareth, or 7 miles
northwest of Easton, moving southeast at 45 mph.

Wind gusts up to 40 mph are possible with this shower.

Locations impacted include...
Allentown, Easton, Bethlehem, Bridgewater, Forks, Emmaus,
Northampton, Quakertown, Perkasie, Doylestown, Byram, Wilson,
Bedminster, Washington, Hellertown, Nazareth, Bangor, Flemington,
Slatington and Chalfont.

This includes the following highways...
 Interstate 78 in New Jersey between mile markers 0 and 26.
 Interstate 78 in Pennsylvania between mile markers 59 and 76.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4060 7463 4027 7524 4074 7564 4082 7549
      4081 7548 4082 7548 4092 7529
TIME...MOT...LOC 2221Z 312DEG 39KT 4076 7533

SFJ
Special weather statement, Oct 2, 7:06 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
706 PM EDT Wed Oct 2 2019

NJZ009-010-012-015-019-PAZ105-106-022345-
Hunterdon-Northwestern Burlington-Somerset-Middlesex-Mercer-Lower
Bucks-Upper Bucks-
706 PM EDT Wed Oct 2 2019

...A SHOWER WILL AFFECT HUNTERDON...MERCER...NORTH CENTRAL
BURLINGTON...SOUTHERN SOMERSET...MIDDLESEX AND EASTERN BUCKS
COUNTIES...

At 705 PM EDT, a shower was located over Sand Brook, or 16 miles west
of Somerville, moving southeast at 40 mph.

Wind gusts up to 40 mph are possible with this shower.

Locations impacted include...
Trenton, New Brunswick, Somerville, Somerset, Old Bridge, East
Brunswick, Bridgewater, South Brunswick, Sayreville, North Brunswick,
Ewing, Princeton, Florence, Bound Brook, Manville, Burlington,
Bristol, Matawan, Byram and Jamesburg.

This includes the following highways...
 Garden State Parkway near mile marker 121.
 Interstate 195 in New Jersey between mile markers 0 and 7.
 Interstate 287 in New Jersey between mile markers 10 and 18.
 Interstate 295 in New Jersey between mile markers 49 and 76.
 Interstate 78 in New Jersey between mile markers 14 and 26.
 New Jersey Turnpike between exits 6 and 10.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4040 7426 4005 7481 4047 7519 4071 7487
      4043 7424
TIME...MOT...LOC 2305Z 310DEG 35KT 4050 7490

Davis

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 3:31 AM EDTSmall Craft AdvisoryPHI4 days
Oct 2, 5:46 PM EDTSpecial Weather StatementPHIWarren44 min
Oct 2, 6:21 PM EDTSpecial Weather StatementPHIHunterdon39 min

Nearby

Special Weather Statements in New Jersey, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.